Q. My doctor tells me that I can no longer take anti-inflammatory pain relievers for my arthritis because I have had stomach problems and my kidney function is not as good as it should be. I have given up ibuprofen, but now my knees, hips and fingers are aching. What else can I do to ease this pain? Not being able to exercise really affects my quality of life.
A. When NSAIDs (nonsteroidal anti-inflammatory drugs) such as diclofenac, ibuprofen and naproxen are not appropriate, doctors have few other pharmaceutical options. Acetaminophen is less likely to cause ulcers, but it is no friend to the kidneys.
That is why we sometimes suggest supplements or home remedies even though the evidence for them may be weak. Many readers report relief by using turmeric, tart cherries, boswellia, ginger, Certo and grape juice, fish oil, gelatin or gin-soaked raisins. A combination may be better than any one alone.
We are sending you our Guide to Alternatives for Arthritis so that you can get more details about such approaches. Anyone who would like a copy, please send $3 in check or money order with a long (No. 10), stamped (66 cents), self-addressed envelope to: Graedons’ People’s Pharmacy, No. AA-2, P.O. Box 52027, Durham, NC 27717-2027. It also can be downloaded for $2 from our website: www.peoplespharmacy.com.
Q. A friend recently told me that she used a vaginal cream as her facial moisturizer. Have you ever heard of this, and is it dangerous?
A. If the vaginal cream contains estrogen, she could be getting a much higher hormone dose than her doctor intended. Premarin cream, for example, is absorbed from the vagina into the bloodstream (JAMA, Dec. 14, 1979). Other hormonal creams also can raise blood levels of estrogen (Annals of Oncology, April 2006; Menopause, January 2009). Smearing such a cream on the face, neck, arms or upper chest is likely to add significantly to the dose.
Q. I had a hemorrhagic stroke a few years ago. I have low cholesterol (155), with an HDL of 58 and an LDL of 86.
I have never taken any cholesterol-lowering drugs. I have read on your website that there is a connection between low cholesterol and a risk of bleeding stroke, but the references were old. Is there more recent evidence that low cholesterol could be a risk factor for a stroke like mine?
A. A recent review in the journal Stroke (online, May 23, 2013) analyzed data from 23 studies with more than 1 million participants. The analysis revealed a connection between lower cholesterol levels and a greater risk of hemorrhagic stroke.
This seems contrary to popular belief that the lower your cholesterol, the healthier you are. In addition, a study from Japan involving more than 80,000 adults found that the more saturated fat people consumed, the lower their risk for bleeding stroke (European Heart Journal online, April 21, 2013).
Q. I just wanted to share my cure for toenail fungus. I clipped the toenail as far back as I could and applied Monistat 7 to the nail. After a few days, the damaged nail bed sloughed away.
I kept applying the Monistat 7 and trimming the toenail until I couldn’t see any more damaged nail. The nail is growing out, and I don’t see any signs of the fungus or thickening of the nail.
A. Monistat 7 contains the anti-fungal ingredient miconazole. It sounds as though your regular use has gotten the better of the nail fungus.
In their column, Joe and Teresa Graedon answer letters from readers. Write to them via their website: www.PeoplesPharmacy.com.